Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 36, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 14, 2011, 1:19 PM EDT for Okeechobee County, Osceola County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2011, 1:19 PM EDT (17:19 UTC)
- Expired
- May 14, 2011, 2:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Okeechobee County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806
WUUS52 KMLB 141719
SVRMLB
FLC093-097-141815-
/O.NEW.KMLB.SV.W.0036.110514T1719Z-110514T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
119 PM EDT SAT MAY 14 2011
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN OKEECHOBEE COUNTY IN FLORIDA
SOUTH CENTRAL OSCEOLA COUNTY IN FLORIDA
* UNTIL 215 PM EDT.
* AT 114 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS JUST WEST OF THE KISSIMME RIVER
CAPABLE OF PRODUCING NICKLE SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THE STORMS WERE MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BASINGER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2722 8097 2725 8100 2729 8100 2731 8104
2736 8104 2740 8113 2746 8117 2749 8121
2752 8121 2756 8120 2758 8116 2764 8114
2772 8116 2780 8120 2783 8093 2721 8083
2717 8088
TIME...MOT...LOC 1717Z 251DEG 20KT 2747 8138
$$1 follow-up statement
584
WWUS52 KMLB 141813
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
213 PM EDT SAT MAY 14 2011
FLC093-097-141823-
/O.EXP.KMLB.SV.W.0036.000000T0000Z-110514T1815Z/
OKEECHOBEE-OSCEOLA-
213 PM EDT SAT MAY 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OSCEOLA AND
WESTERN OKEECHOBEE COUNTIES WILL EXPIRE AT 215 PM EDT...
THE SEVERE STORM THAT PROMPTED THE WARNING HAD EXITED THE WARNING
AREA...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 2722 8097 2725 8100 2729 8100 2731 8104
2736 8104 2740 8113 2746 8117 2749 8121
2752 8121 2756 8120 2758 8116 2764 8114
2772 8116 2780 8120 2783 8093 2721 8083
2717 8088
TIME...MOT...LOC 1813Z 251DEG 20KT 2757 8105
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:05 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 14, 10:05 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 1005 AM EDT SAT MAY 14 2011 .DISCUSSION... ...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... WATER VAPOR SHOWS THAT THE UPPER LEVEL RIDGE THAT HAS BEEN INFLUENCING THE WEATHER ACROSS THE PENINSULA OVER THE PAST WEEK HAS MOVED EAST AND THE AREA IS NOW UNDER THE INFLUENCE OF A TROF DIGGING ACROSS THE MID WEST AND GULF. SEVERAL SHORTWAVES ARE ROTATING AROUND THE BASE OF THIS TROF...WITH A SFC FRONTAL BOUNDARY ASSOCIATED WITH ONE OF THESE SHORTWAVES CURRENTLY MOVING INTO THE WESTERN PANHANDLE. A SQUALL LINE HAS DEVELOPED OUT AHEAD OF THE MAIN FRONT CURRENTLY PUSHING INTO THE TALLAHASSEE AREA. THANKS TO THE TROF...TEMPERATURES HAVE COOLED SEVERAL DEGREES ALOFT FROM -9C LAST EVENING TO -11C ON THE MORNING SOUNDING AT KXMR. UPSTREAM SOUNDINGS AT TALLAHASSEE AND TAMPA SHOW 500MB TEMPS ALREADY DOWN TO -12C...SO WE WILL LIKELY SEE A LITTLE MORE COOLING ALOFT IN OUR AREA AS WELL. THE QUESTION OF THE DAY IS STILL THE FATE OF THE EAST COAST SEABREEZE...WHICH WILL HELP DETERMINE THE OVERALL COVERAGE AND SEVERITY OF AFTERNOON/EVENING STORMS. THE GFS KEEPS THE SW FLOW AT 10-15KTS AND PREVENTS THE DEVELOPMENT OF THE SEA BREEZE AT ALL...WHILE THE LOCAL NAM-WRF AND NAM12 BOTH SHOW THE SEA BREEZE DEVELOPING AND PUSHING INLAND A LITTLE SOUTH OF THE CAPE. AS THE CURRENT 915MHZ PROFILER WINDS ARE A LITTLE LIGHTER THAN THE GFS...WILL LEAN TOWARDS SEA BREEZE DEVELOPMENT AND WILL RAISE POPS TO 50 PERCENT ACROSS THE AREA. THE WEST COAST SEA BREEZE HAS ALREADY DEVELOPED AND WILL PUSH ACROSS THE PENINSULA BY AFTERNOON PROVIDING THE INITIAL DEVELOPMENT FOR STORMS. IF THE GULF/PANHANDLE SQUALL LINE HOLDS TOGETHER IT WILL ALSO MOVE ACROSS THE PENINSULA IN THE EARLY EVENING HOURS. A FEW STRONG/SEVERE STORMS LIKELY AGAIN THIS AFTERNOON AND EVENING AND THE MAIN THREATS WILL BE FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING...COIN SIZE HAIL AND GUSTY WINDS TO AROUND 50 MPH. && .AVIATION... ANY LINGERING 5-6SM HAZE WILL BURN OFF BY 15Z WITH MID-HIGHS CLOUDS ACROSS THE AREA. SW WINDS WILL INCREASE AS THE SUN RISES WITH SPEEDS 10-12 KTS AND OCNL HIGHER GUSTS OUTSIDE OF CONVECTION. ISOLD TSTMS DEVELOPING ON WEST COAST SEA BREEZE MOVING INTO EAST CENTRAL FLORIDA AFTER 16Z...WITH COVERAGE INCREASING THROUGH THE AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG/SEVERE WITH FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. AIRPORT WEATHER WARNINGS FOR MCO/DAB FOR THUNDERSTORM WIND GUSTS/SMALL HAIL MAY BE NECESSARY. SHRA/TSTMS ACTIVITY EXPECTED TO DIMINISH AND PUSH OUT INTO THE ATLC AFTER 02Z. && .MARINE... SEAS CONTINUE TO RUN 3-4FT AT BUOY 41009 WELL BELOW ANY MODEL GUIDANCE...AND ONLY AROUND 5FT AT BUOY 41010...WHICH SUGGESTS THAT SEAS CLOSER IN WILL REMAIN 3-5FT THROUGH THE DAY. A NORTHEAST SWELL CONTINUES WITH 11-12 SECOND SWELL PERIODS. S/SW WINDS WILL MAINTAIN PRESENT 10-15 KT SPEEDS WITH WAVE WATCH FORECASTING 15/15-20 KT SPEEDS THIS EVENING OFFSHORE AS THE PRESSURE GRADIENT TIGHTENS. COULD SEE THE DEVELOPMENT OF THE WEST COAST SEA BREEZE NEARSHORE SOUTH OF THE CAPE WITH WINDS BACKING TO S-SE THIS AFTERNOON. THE RIP CURRENT RISK WILL REMAIN MODERATE AT AREA BEACHES WITH THE APPROACH OF THE FULL MOON. THERE WILL BE AN INCREASED CHANCE FOR OFFSHORE MOVING...AND QUITE STRONG...STORMS THIS AFTERNOON/EVENING. THOSE WITH BOATING PLANS ON THE ATLANTIC AND ON INLAND LAKES SHOULD BE PREPARED TO GET TO SAFE PORT QUICKLY BEFORE STORMS APPROACH FROM THE WEST AND SOUTHWEST. WINDS & SEAS LOCALLY HIGHER SURROUNDING LATE AFTERNOON/EVENING CONVECTION. && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && MOSES
Hazardous weather outlook, May 14, 11:42 AM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1142 AM EDT SAT MAY 14 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-150345- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1142 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... EXCESSIVE LIGHTNING AND LARGE HAIL POSSIBLE THIS AFTERNOON AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND UNUSUALLY COLD AND DRY AIR HIGH IN THE ATMOSPHERE ABOVE WARM...MOIST AIR AT THE SURFACE MEANS CONDITIONS ARE MORE FAVORABLE FOR LIGHTNING STORMS ...LARGE HAIL...POSSIBLY UP TO GOLFBALL SIZE IN ISOLATED AREAS AND WIND GUSTS TO 50 MPH. STRONG WESTERLY WINDS WILL KEEP THE EAST COAST SEA BREEZE PINNED CLOSED TO THE COAST DURING THE AFTERNOON WHILE THE WEST COAST SEA BREEZE MOVES EASTWARD FROM THE GULF OF MEXICO ACROSS CENTRAL FLORIDA. A FEW STORMS MAY DEVELOP BY EARLY AFTERNOON ALONG THE TREASURE COAST WHERE THE LAKE OKEECHOBEE BREEZE INTERSECTS THE SEA BREEZE NEAR THE COAST. OTHERWISE STORMS SHOULD MOVE IN FROM THE WEST AND EFFECT LAKE...WESTERN ORANGE...OSCEOLA...WESTERN VOLUSIA AND SEMINOLE COUNTIES BY MID AFTERNOON. AS THESE STORMS MOVE FURTHER EAST THEY WILL INTERACT WITH THE EAST COAST SEA BREEZE INCREASING THE CHANCES OF SEVERE WEATHER OVER THE COASTAL COUNTIES BY LATE AFTERNOON. PEOPLE AT THE BEACHES AND BOATING IN THE NEARSHORE WATERS SHOULD REMAIN ALERT TO THE FAST APPROACH OF LIGHTNING STORMS FROM THE WEST LATER THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...ALONG WITH COIN SIZE HAIL AND STRONG WIND GUSTS. LOCALLY HEAVY DOWNPOURS WILL LIKELY OCCUR...WITH SOME LOW LYING OR POORLY DRAINED AREAS EXPERIENCING BRIEF MINOR FLOODING. STORM MOTION WILL BE TOWARD THE EAST OR NORTHEAST AT 15 TO 20 MPH. HEAD INDOORS AT THE FIRST SIGN OF AN APPROACHING STORM. .RIP CURRENT IMPACT... A BUILDING LONG PERIOD OCEAN SWELL WILL INCREASE THE RIP CURRENT RISK TO MODERATE AT AREA BEACHES TODAY. CHECK CONDITIONS WITH LOCAL BEACH PATROLS AND ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. .MARINE THUNDERSTORM GUST IMPACT... LIGHTNING STORMS OVER THE MARINE AREAS LATE THIS AFTERNOON AND EVENING MAY PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING. INLAND LAKES ARE NOT IMMUNE FROM THE EFFECTS OF STRONG STORMS AND HAZARDOUS BOATING CONDITIONS CAN QUICKLY DEVELOP OVER LAKES WITH GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. BE PREPARED TO SEEK SAFE HARBOR WELL BEFORE A STORM APPROACHES YOUR AREA. .WATERSPOUT IMPACT... MARINE INTERESTS SHOULD ALSO BE ALERT FOR THE POTENTIAL OF WATERSPOUTS LATE TODAY AND EARLY EVENING. .FIRE WEATHER IMPACT... SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS MAY BE CAPABLE OF IGNITING NEW WILDFIRES ACROSS EAST CENTRAL FLORIDA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE MODERATE RIP CURRENT DANGER WILL CONTINUE INTO SUNDAY DUE TO LONG PERIOD OCEAN SWELLS. WIDELY SCATTERED STORMS ARE FORECAST THROUGH TUESDAY OF NEXT WEEK AS AN UPPER TROUGH DEEPENS INTO THE SOUTHEASTERN STATES...WITH STORMS MOVING TOWARD THE EAST COAST. A FEW STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. HAGEMEYER
In the hours before
Special weather statement, May 14, 12:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1257 PM EDT SAT MAY 14 2011
FLZ053-058-141800-
OKEECHOBEE-OSCEOLA-
1257 PM EDT SAT MAY 14 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...
* UNTIL 200 PM EDT.
AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING AND SMALL
HAIL WEST OF THE KISSIMMEE RIVER MOVING NORTHEAST AT 15 MPH.
THESE STORMS WILL MOVE INTO WESTERN OKEECHOBEE AND OSCEOLA COUNTIES
AND ARE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED
AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. THESE STORMS MAY
INTENSIFY AND PRODUCE LARGE HAIL LATER THIS AFTERNOON AND WARNINGS
MAY BE ISSUED. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR
HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR
GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY
AWAY FROM TREES.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.
LAT...LON 2725 8100 2729 8100 2733 8105 2736 8104
2739 8112 2746 8117 2749 8121 2754 8121
2761 8115 2767 8114 2784 8124 2794 8097
2773 8087 2764 8087 2764 8083 2734 8068
2716 8069 2716 8072 2720 8080 2715 8087
TIME...MOT...LOC 1654Z 237DEG 15KT 2731 8133The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:11 PM EDT | Special Marine Warning | MLB | 94 min | |
| May 14, 12:57 PM EDT | Special Weather Statement | MLB | Okeechobee | 63 min |
| May 14, 2:03 PM EDT | Special Weather Statement | MLB | Brevard, Indian River, Okeechobee, Osceola, Saint Lucie | 42 min |
| May 14, 2:09 PM EDT | Special Marine Warning | MLB | 111 min | |
| May 14, 2:10 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Osceola | 44 min |
| May 14, 2:17 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Saint Lucie | 40 min |
| May 14, 2:40 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 50 min |
| May 14, 2:52 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Seminole, Volusia | 53 min |
| May 14, 3:04 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 45 min |
| May 14, 3:17 PM EDT | Special Marine Warning | MLB | 118 min | |
| May 14, 3:21 PM EDT | Special Weather Statement | MLB | Lake | 69 min |
| May 14, 3:26 PM EDT | Special Weather Statement | MLB | Martin | 64 min |
| May 14, 3:43 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 57 min |
| May 14, 3:45 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Volusia | 60 min |
| May 14, 3:53 PM EDT | Special Marine Warning | MLB | 112 min | |
| May 14, 3:58 PM EDT | Special Marine Warning | MLB | 92 min | |
| May 14, 4:00 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 45 min |
| May 14, 4:23 PM EDT | Tornado Warning | MLB | Martin | 14 min |
| May 14, 4:44 PM EDT | Special Weather Statement | MLB | Osceola | 46 min |
| May 14, 5:18 PM EDT | Special Weather Statement | MLB | Indian River, Okeechobee, Saint Lucie | 72 min |
| May 14, 5:29 PM EDT | Special Weather Statement | MLB | Martin | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.